New York, 2024

Rip Current in New York, August 11, 2024

August 11, 2024 · NWS OKX · 1 event in 1 county or zone

Residual 4 to 5 ft swells from the passage of Tropical Depression Debby well to the north and west of the region on Friday August 9th, resulted in a moderate to high risk for rip current development along eastern Long Island ocean beaches. A likely rip current fatality occurred in these conditions on August 11th along the outer beaches of Smith Point Park.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Residual 4 to 5 ft swells from the passage of Tropical Depression Debby well to the north and west of the region on Friday August 9th, resulted in a moderate to high risk for rip current development along eastern Long Island ocean beaches. A likely rip current fatality occurred in these conditions on August 11th along the outer beaches of Smith Point Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 11, 9:42 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 11, 9:42 AM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service New York NY
1042 AM EDT Sun Aug 11 2024

.SYNOPSIS...
A frontal boundary will continue to push slowly east offshore
as high pressure noses in from the west through tonight. A low
pressure trough will approach on Monday and pass through by
Monday evening, then weak high pressure will be in control for
much of the week. A series of surface troughs may pivot through
toward the end of the week. The next frontal system may approach
next Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A pleasant, dry day ahead with a mix of sun and clouds and
lower humidity. Forecast on track and previous discussion
follows.

A weak wave developing along the frontal boundary to our south
has brought clouds beck to much of the NYC metro area. These
should spread mainly east across Long Island and perhaps coastal
CT this morning, otherwise skies today should be partly to
mostly sunny, with some fair wx Cu developing especially NW of
NYC. Light NW-N winds should become light/variable as a lobe
of the high building to the west settles over the area, then
SE-S sea breezes 5-10 mph expected this afternoon, and a SW flow
inland. A fine late summer day expected in terms of temps and
humidity, with highs mostly in the lower 80s, and dewpoints
mostly in the mid/upper 50s.

Skies becoming mostly clear and winds becoming light W-NW
tonight should promote good radiational cooling especially
outside the NYC urban heat island. Temps in NYC should bottom
out in the mid 60s, with lower 60s for most coastal and suburban
spots, and mid/upper 50s well inland and in the Long Island Pine
Barrens.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
An upper level trough pivots through on Monday and exits Monday
night, and should bring some afternoon/early evening showers
especially inland. There should also be some modest sfc-based
instability that just barely reaches the equilibrium level on
model fcst soundings, so have also mentioned slight chance of
thunder except for ern Long Island and SE CT. High temps on Mon
should reach the upper 70s/lower 80s, with dewpoints again in
the mid/upper 50s. Lows for Mon night should be the same in most
places, maybe a touch cooler in the outlying areas, where some
isolated lower 50s may be possible.

The stretch of warm and pleasantly dry wx will continue into
Tue, with temps/dewpoints on Tue similar to those fcst for Mon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
No major changes were made to the long term forecast Tuesday night
through next Saturday.

Key Points:

* Mainly dry conditions are expected. There is just a low
  chance of a shower or thunderstorm Thursday, Friday, and
  Saturday afternoon/evening.

* Temperatures will be near to slightly below seasonable levels
  for this time of year.

Broad upper level troughing will remain over the region Tuesday
night into Wednesday, but should shift off the New England
coast late in the week. Weak surface high pressure largely
remains in control. Cyclonic flow and suppressed heights will
likely remain Thursday and Friday with the trough just to the
east. Some energy will likely pivot around the trough and may
help induce some weak surface troughs Thursday and Friday. These
troughs and associated upper energy may be enough to develop a
shower or thunderstorm in the afternoon and evening both
Thursday and Friday, mainly inland. Coverage remains uncertain
this far out and have capped PoP at slight chance, similar to
the latest NBM.

The trough shifts farther offshore late Friday into the start
of next weekend. Heights may briefly rise before another trough
attempts to establish itself over the northeast next weekend.
This may also help send the next frontal system towards the area
and aid in triggering some showers or possibly a thunderstorm
Saturday afternoon and evening.

Temperatures through much of the period will be slightly below
normal for mid August. Dew points will remain lower than they
have been for much of the summer. There may be a slight uptick
in dew points and humidity by next weekend, but still holding
short of seeing dew points in the 70s.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR with high pressure in control.

Light and variable flow to start will become W-WSW at most
terminals except along the coast where winds should become
SW-S by afternoon. Wind speeds increase to near 10 kt this
afternoon. Winds diminish this evening as they veer to the
W-WNW.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Variable wind direction 12z-15z, but speeds should remain 5 kt
or less.

Winds at KLGA could end more NW-N into early this afternoon.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...

Monday: VFR. Afternoon/early evening shower/thunderstorm
possible.

Tuesday-Thursday: VFR.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient will keep winds and seas below Small
Craft Advisory criteria through late week.

&&

.HYDROLOGY...
There are no hydrologic concerns through next week.

&&

.TIDES/COASTAL FLOODING...
Gradually subsiding onshore swell of 3-4 ft with 8-second period
lingers into today, highest east. RCMOS forecasts a high risk
until late afternoon for Hither Hills, and until midday for
Smith Point, which makes sense given the ongoing swell and just
having come off a high risk yesterday. Will go with that
guidance and forecast a moderate risk at other forecast points
for W Suffolk, Nassau, and NYC. Can re-evaluate this as AM beach
reports come in.

The rip current risk should drop to low for the more western
ocean beaches on Monday, with a moderate risk continuing for the
Suffolk ocean beaches with a 2-3 ft swell.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents until 2 PM EDT this afternoon for NYZ081.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BG/DS
NEAR TERM...BG/DR/DS
SHORT TERM...BG
LONG TERM...DS
AVIATION...JP/DS
MARINE...BG/DS
HYDROLOGY...BG/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 11, 5:50 AM EST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
650 AM EDT Sun Aug 11 2024

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>075-078>080-176>179-121100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Northern Queens-Northern Nassau-
Southern Queens-Southern Nassau-
650 AM EDT Sun Aug 11 2024

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-121100-
Southeast Suffolk-
650 AM EDT Sun Aug 11 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southeast Suffolk

When
August 11, 11:00 AM EST to 1:00 PM EST
Where
Southeast Suffolk forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

On August 11th at about noon, a Suffolk County Park Ranger who was patrolling Smith Point was on the outer beach between cut 1 and cut 2 was was notified that a person was in distress in the water. Fire Rescue officials were also notified and activated the Mastic Beach FD, along with the local Marine Incident Response Team (MIRT), which in addition to Mastic Beach FD also consists of Mastic Fire Department, Eastport FD, Center Moriches FD, and East Moriches FD. Also activated were the Mastic and Mastic Beach Ambulance Companies.

The Mastic FD Marine Incident Response Boat 5-12-26 was already out conducting overwatch for the Suffolk County USAR team that was conducting a drill on the Forge river when the call went out. With a full crew and an EMT on board, they broke off from the drill immediately once the call went out for persons in the water on the ocean side at Smith Point.

Mastic Beach FD, under command of Chief Luis Grego and Assistant Chief Jason Sharp, also sent members to the dock to meet the boat. The remaining members of the MIRT team also began to quickly muster crews and resources for response. Suffolk Police Marine Rescue Boat Marine Mike was also dispatched. While units were responding from Police and Fire Departments, the Park Ranger and a good Samaritan had attempted to send out a life ring, but the man was unresponsive.

Suffolk County Ocean Rescue lifeguards responded to the location, which is outside of the protected zone of jet skis and located the unresponsive 70-year-old male. He was taken to shore where CPR was initiated. Smith Point EMTs were on scene and assisted with care, which was turned over to members of the Mastic Beach Ambulance.

Park Rangers met with Suffolk Police at the outer beach entrance where police requested that the road to the outer beach be closed at the booth. Mastic Beach Ambulance transported the male to Long Island Community Hospital where he was later pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southeast Suffolk2024-08-1170MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205194.